[Skip to Content]
[Skip to Content Landing]
Article
November 1978

Effect of Topical Corticosteroids on Ulceration in Alkali-Burned Corneas

Author Affiliations

From the Cornea Service, Massachusetts Eye and Ear Infirmary, Boston (Drs Donshik and Dohlman), the Department of Ophthalmology, Harvard Medical School, Boston (Drs Donshik, Berman, and Dohlman), and the Department of Cornea Research, Eye Research Institute of Retina Foundation, Boston.

Arch Ophthalmol. 1978;96(11):2117-2120. doi:10.1001/archopht.1978.03910060497024
Abstract

• Dexamethasone sodium phosphate was administered topically to one eye of rabbits with bilateral alkali corneal burns, and saline solution was administered to the contralateral eye. Topical steroids were also administered in animals with moderate corneal ulcers and were found to enhance the severity of ulceration when given during the second and third weeks following the burn. If the corticosteroids were given daily in the first six days or in the fourth and fifth weeks following the burn, they did not have an adverse effect on the cornea. Corticosteroids can be used intensively during the first week following an alkali burn, without increasing the risk of corneal melting. The mechanism for the enhancement of corneal ulceration is not a direct augmentation of collagenase activity, but probably involves the inhibition of repair processes.

×